Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, March 2, 2023

March 2, 2023 · NWS OUN · 6 events in 2 counties and zones

As a vigorous upper wave approached from the west, increasing moisture and wind shear fostered an environment favorable for severe convection. Scattered severe thunderstorms developed across north Texas, along and north of a stationary front, and moved into southern and southeastern Oklahoma during the afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a vigorous upper wave approached from the west, increasing moisture and wind shear fostered an environment favorable for severe convection. Scattered severe thunderstorms developed across north Texas, along and north of a stationary front, and moved into southern and southeastern Oklahoma during the afternoon of the 2nd. A few reports of severe hail and wind were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 2, 2:22 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 2, 2:22 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 PM CST Thu Mar 2 2023

...New SHORT TERM...

.SHORT TERM...
(This afternoon through tonight)
Issued at 217 PM CST Thu Mar 2 2023

A warm front, moving through northern parts of the DFW metro area,
will continue to lift slowly northward through the afternoon.
Surface winds ahead of the front are generally light with the flow
more backed across southeast Oklahoma (although light).  A few
storms have developed along this boundary over the past hour and
are moving quickly to the northeast.

Overall thunderstorm coverage has increased during the last hour
and this trend will continue, as a compact upper low approaches
far west Texas late this afternoon. Long, straight hodograph
shapes and moderate instability will favor large hail, especially
if low-level shear remains weak through the afternoon and
evening.

If the warm front can make it far enough northward, which is
beginning to appear unlikely, there may be a window of opportunity
for tornadoes across far southern Oklahoma.  Higher PW air is across
parts of east Texas and points to the east; however, storms will
be capable of producing 1 to 2 inches of rainfall in a short
period of time.  This will be especially true across south
central and southeast Oklahoma.

Later this afternoon and tonight, precipitation chances will
increase into parts of central and northern Oklahoma. Unfortunately
for west central and northwest Oklahoma the chances for meaningful
precipitation amounts appear low.

&&

.LONG TERM...
(Friday  through next Wednesday)
Issued at 148 PM CST Thu Mar 2 2023

Today's storm system will be lifting quickly northeastward away from
our area Friday morning, with any lingering showers ending by mid
morning across north-central Oklahoma. There won't be much in the
way of cold air behind it, and with rising heights and a return
to south winds this weekend, expect a warming trend through early
next week. This, combined with gusty winds, will likely lead to
at least elevated to near-critical fire weather concerns out west
Sunday and Monday.

As we head towards the middle of next week we will see a bit of a
pattern shift as high-latitude blocking across eastern Canada forces
expansive surface ridging to our north to push southward into our
area. The front may push into northern Oklahoma as early as Monday
afternoon, making for a tricky temperature forecast there. Cooler
temperatures will then overspread the rest of the region by Tuesday
and likely persist for much of next week. Southwest flow aloft may
lead to overruning precipitation for parts of the area Tuesday and
Wednesday as well ahead of another trough over the western US.
Additional precipitation chances appear possible into the end of
next week as the trough moves eastward, but model spread increases
significantly by this time regarding the evolution of the trough. A warm front, moving through northern parts of the DFW metro area,
will continue to lift slowly northward through the afternoon.
Surface winds ahead of the front are generally light with the flow
more backed across southeast Oklahoma (although light).  A few
storms have developed along this boundary over the past hour and
are moving quickly to the northeast.

Overall thunderstorm coverage has increased during the last hour
and this trend will continue as a compact upper low approaches far
west Texas late this afternoon.  Long straight hodograph shapes and
moderate instability will favor large hail hail, especially if low-
level shear remains weak through the afternoon and evening.

If the warm front can make it far enough northward, which is
beginning to appear unlikely, there may be a window of opportunity
for tornadoes across far southern Oklahoma.  Higher PW air is across
parts of east Texas and points to the east, however storms will be
capable of producing 1 to 2 inches of rainfall in a short period of
time., especially across south central and southeast Oklahoma.

Later this afternoon and tonight, precipitation chances will
increase into parts of central and northern Oklahoma. Unfortunately
for west central and northwest Oklahoma the chances for meaningful
precipitation amounts appear low.

Ware

&&

.AVIATION...
(18Z TAFS)A warm front, moving through northern parts of the DFW metro area,
will continue to lift slowly northward through the afternoon.
Surface winds ahead of the front are generally light with the flow
more backed across southeast Oklahoma (although light).  A few
storms have developed along this boundary over the past hour and
are moving quickly to the northeast.

Overall thunderstorm coverage has increased during the last hour
and this trend will continue as a compact upper low approaches far
west Texas late this afternoon.  Long straight hodograph shapes and
moderate instability will favor large hail hail, especially if low-
level shear remains weak through the afternoon and evening.

If the warm front can make it far enough northward, which is
beginning to appear unlikely, there may be a window of opportunity
for tornadoes across far southern Oklahoma.  Higher PW air is across
parts of east Texas and points to the east, however storms will be
capable of producing 1 to 2 inches of rainfall in a short period of
time., especially across south central and southeast Oklahoma.

Later this afternoon and tonight, precipitation chances will
increase into parts of central and northern Oklahoma. Unfortunately
for west central and northwest Oklahoma the chances for meaningful
precipitation amounts appear low. Issued at 1140 AM CST Thu Mar
2 2023

Elevated convection across northeast Oklahoma should mainly
remain east of SWO/PNC through the early morning with a better
chance of showers from shallow convection. Farther south, the
convection across western north Texas may gradually weaken some as
it moves north but could impact SPS and LAW during the early to
mid afternoon. More widespread showers and storms are expected
to develop during the afternoon, as a strong upper level trough
moves across western and northern Texas this evening and
overnight. Wind direction during the TAF period should be
northeast with a gradually change to the north (with increasing
wind speed this evening and overnight). MVFR ceilings will
prevail this afternoon at most sites, but may lower to IFR during
the evening and overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  37  59  39  63 /  90  30   0   0
Hobart OK         35  62  37  63 /  70   0   0   0
Wichita Falls TX  39  63  41  69 /  80   0   0   0
Gage OK           29  61  32  59 /  20   0   0   0
Ponca City OK     37  59  36  62 /  80  50   0   0
Durant OK         42  61  40  68 / 100  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late tonight for OKZ048-052.

TX...None.
&&

SHORT TERM...06
LONG TERM....08
AVIATION...06
Hazardous weather outlook, Mar 2, 3:13 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 PM CST Thu Mar 2 2023

OKZ004>048-050>052-TXZ083>090-032115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 PM CST Thu Mar 2 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are expected today across south-central into
southeast Oklahoma, mainly between 3 PM and 10 PM. The primary
severe hazard is large hail, though damaging winds and a few
tornadoes are also possible, especially near the Red River
vicinity.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southeast Oklahoma should prepare for severe weather operations
between 3 PM and 10 PM today.

.Heavy Rainfall...
Isolated flash flooding is possible across southeastern Oklahoma
from this evening into early Friday morning.

.Winter Weather...
A period of a rain-snow mix, perhaps briefly all snow, is possible
across northern Oklahoma from late this evening into early Friday.
Accumulations are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Elevated to perhaps near-critical fire weather conditions are
expected across far western Oklahoma and western-north Texas
during both Sunday and Monday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 2, 1:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Norman OK
123 PM CST Thu Mar 2 2023

OKZ044-045-TXZ086-090-022015-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-
123 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton, northern Clay and southeastern
Wichita Counties through 215 PM CST...

At 122 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Wichita Falls, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Wichita Falls, Burkburnett, Henrietta, Iowa Park, Petrolia,
Byers, Dean, Jolly, Sheppard AFB, northern Lake Arrowhead, Pleasant
Valley, Charlie and Cashion.

This includes Interstate 44 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9842 3384 9844 3394 9844 3390 9869
      3412 9858 3418 9812 3389 9804 3373 9842
TIME...MOT...LOC 1922Z 228DEG 49KT 3389 9858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Mar 2, 1:47 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Norman OK
147 PM CST Thu Mar 2 2023

OKZ044-045-TXZ086-089-090-022015-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
147 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton, northern Clay, northeastern Archer
and southeastern Wichita Counties through 215 PM CST...

At 147 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Wichita Falls, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Iowa Park, Holliday, Petrolia,
Scotland, Byers, Dean, Windthorst, Jolly, Lake Arrowhead, Sheppard
AFB, Lakeside City, Pleasant Valley, Charlie and Cashion.

This includes Interstate 44 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 9853 3379 9876 3412 9858 3418 9811
      3389 9803
TIME...MOT...LOC 1947Z 209DEG 52KT 3380 9855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Mar 2, 1:51 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Norman OK
151 PM CST Thu Mar 2 2023

TXZ084>089-022015-
Wichita TX-Archer TX-Foard TX-Knox TX-Wilbarger TX-Baylor TX-
151 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Foard, eastern Knox, southern
Wilbarger and Baylor Counties through 215 PM CST...

At 151 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Red Springs, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Iowa Park, Goree, Red Springs, Lake Diversion, Dundee,
Westover, Bomarton, Lake Kemp, Mabelle, Vera, Mankins, Grayback, Lake
Kickapoo and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3346 9965 3373 9966 3403 9919 3397 9866
      3352 9884 3346 9919
TIME...MOT...LOC 1951Z 212DEG 49KT 3369 9932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Mar 2, 2:16 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
216 PM CST Thu Mar 2 2023

OKZ037-044-TXZ085-086-088-089-022045-
Tillman OK-Cotton OK-Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
216 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of western Cotton,
southeastern Tillman, northwestern Archer, Wichita, southeastern
Wilbarger and northeastern Baylor Counties through 245 PM CST...

At 216 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Iowa Park, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Wichita Falls, Burkburnett, Iowa Park, Electra, Holliday,
Grandfield, Randlett, Devol, Cookietown, Lake Diversion, Dundee,
Mankins, Lake Kickapoo, Sheppard AFB, Pleasant Valley, Haynesville
and Cashion.

This includes Interstate 44 between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 9909 3416 9891 3441 9841 3363 9861
TIME...MOT...LOC 2016Z 212DEG 49KT 3391 9881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Mar 2, 2:31 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
231 PM CST Thu Mar 2 2023

OKZ050-051-022100-
Love OK-Marshall OK-
231 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of eastern Love and
Marshall Counties through 300 PM CST...

At 231 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Gainesville, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madill, Marietta, Kingston, Thackerville, Lebanon, Willis, Woodville,
Lake Texoma, Little City and Oakland.

This includes Interstate 35 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3372 9715 3376 9719 3382 9721 3384 9717
      3388 9718 3407 9702 3407 9697 3417 9694
      3407 9655 3384 9677 3387 9681 3385 9686
      3396 9692 3395 9698 3385 9702 3385 9709
      3382 9705 3380 9709 3373 9709
TIME...MOT...LOC 2031Z 215DEG 60KT 3367 9709

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, Mar 2, 2:59 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Norman OK
259 PM CST Thu Mar 2 2023

OKZ032-043-022130-
Coal OK-Hughes OK-
259 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of Coal and south
central Hughes Counties through 330 PM CST...

At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Clarita, moving northeast at 50 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, Bromide, Centrahoma, Olney and Clarita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 9635 3442 9651 3443 9652 3454 9651
      3468 9643 3468 9641 3473 9641 3483 9635
      3476 9609 3473 9609
TIME...MOT...LOC 2059Z 210DEG 42KT 3452 9641

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The Dallas/Ft Worth radar (KFWS), 152 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
March 2, 3:25 PM CST
Where
Marshall County, 5.04 mi ESE of Willis
Measured
0.75 in hail
Reported by
Public
Coordinates
33.860, -96.750

Hail, Marshall

When
March 2, 3:34 PM CST
Where
Marshall County, 2.87 mi W of McBride
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -96.690

Thunderstorm Wind, Marshall

When
March 2, 3:35 PM CST
Where
Marshall County, 5.78 mi E of Willis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.880, -96.730

An outbuilding was damaged on Edge Road. Power poles and one tree were also down near Lark Road.

Hail, Marshall

When
March 2, 3:36 PM CST
Where
Marshall County, 5.36 mi ESE of Willis
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -96.750

Thunderstorm Wind, Bryan

When
March 2, 4:16 PM CST
Where
Bryan County, 0.57 mi W of Caddo
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
34.130, -96.270

Roof damage occurred to the Dairy Queen in Caddo. Power lines were also blown down.

Thunderstorm Wind, Bryan

When
March 2, 4:28 PM CST
Where
Bryan County, 1 mi E of Caddo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.130, -96.243

Estimated wind gust of 100 mph, though no additional information regarding this report was received. Wind speed represents estimation via radar. Uncorroborated reports of damage to nearby utility poles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076394, 1076395, 1076409, 1076396, 1076410, 1076842.